Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 22, NWS Birmingham, AL

April 16, 201439 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Apr 16, 2014, 8:07 AM CDT for 39 counties in Alabama. It took effect at Apr 16, 2014, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 8:07 AM CDT (13:07 UTC)
In effect from
Apr 16, 2014, 12:00 PM CDT
Expired
Apr 16, 2014, 6:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WWUS84 KBMX 161307
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
807 AM CDT WED APR 16 2014

...A DRY AIR MASS ACROSS ALABAMA WILL CREATE LOW RELATIVE
HUMIDITIES THIS AFTERNOON...

ALZ011>015-017>050-162115-
/O.NEW.KBMX.FW.W.0022.140416T1700Z-140416T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
807 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. 

* WINDS...NORTHEAST 5 TO 12 MPH WILL BECOMING SOUTHEAST IN THE AFTERNOON.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...DRY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
075 
WWUS84 KBMX 162102
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CDT WED APR 16 2014

...A DRY AIR MASS ACROSS ALABAMA WILL CREATE LOW RELATIVE
HUMIDITIES THIS AFTERNOON...

ALZ011>015-017>050-162300-
/O.CON.KBMX.FW.W.0022.000000T0000Z-140416T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
402 PM CDT WED APR 16 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR ALL OF CENTRAL ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING.

* WINDS...WILL BE FROM THE EAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 27 PERCENT.

* IMPACTS...DRY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER 
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Apr 16, 6:39 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 16, 6:39 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 AM CDT WED APR 16 2014

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

SURFACE HIGH PRESSURE TO THE NORTH IS KEEPING NORTHERLY WINDS
ACROSS CENTRAL ALABAMA. WINDS HAVE PICKED UP A FEW KNOTS OVER
THE LAST COUPLE OF HOURS...SO TEMPERATURES HAVE NOT FALLEN AS
QUICKLY AS PREVIOUSLY THOUGHT. MOST LOCATIONS ARE STILL IN THE
UPPER 30S...WITH OUR USUAL COOLER SPOTS ALREADY BELOW FREEZING.
TEMPERATURES ARE EXPECTED TO FALL A FEW MORE DEGREES...BUT WITH
THE WINDS...WIDESPREAD FROST IS NOT ANTICIPATED...EXCEPT FOR AT
SHELTERED LOCATIONS. TEMPERATURES SHOULD REBOUND NICELY INTO THE
60S TODAY. THE HIGH PRESSURE WILL SHIFT TO THE EAST THROUGH THE
DAY...WITH WINDS BECOMING MORE EASTERLY BY THE OVERNIGHT HOURS.

MOISTURE WILL INCREASE SLIGHTLY...THOUGH NOT MUCH...BY THURSDAY
AFTERNOON IN ADVANCE OF THE NEXT SYSTEM TO AFFECT CENTRAL ALABAMA.
AN UPPER LEVEL TROUGH WILL MOVE EAST OF THE ROCKIES AND TO THE
NORTH OF CENTRAL ALABAMA DURING THE OVERNIGHT HOURS ON FRIDAY AND
THROUGH THE DAY. A SHORTWAVE WILL DEVELOP ALONG THE BASE OF THE
BROAD TROUGH IN THE NORTHERN GULF OF MEXICO. AS THIS SHORTWAVE
MOVES TO THE EAST...IT WILL AMPLIFY...BRINGING AN ABUNDANCE OF
MOISTURE AND CONVECTION ALONG THE GULF COAST. MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH THE PLACEMENT OF THIS SHORTWAVE...WITH VARYING
STRENGTHS BETWEEN MODELS. WITH THE AMOUNT OF CONVECTION ALONG THE
COAST...AND THE EASTERLY WINDS ACROSS OUR AREA...MOISTURE WILL BE
LIMITED AND THEREFORE PRECIPITATION AMOUNTS SHOULD BE LOW...AND
RAIN CONVERGE WILL BE MINIMAL AS WELL. THEREFORE...DID NOT MAKE
ANY CHANGES TO THE PREVIOUS POP FORECAST OF CHANCE POPS. THE
SHORTWAVE WILL MOVE TO THE EAST...WITH SURFACE HIGH PRESSURE AND
UPPER LEVEL RIDGING PRODUCING NICE CONDITIONS ACROSS CENTRAL
ALABAMA OVER THE WEEKEND.

BY THE SUNDAY TIMEFRAME...MODELS DIVERGE IN THEIR SOLUTIONS...WITH
LITTLE TO NO AGREEMENT AMONG MODELS. SOUTHERLY FLOW WILL BRING
AN INCREASE IN MOISTURE DURING THE DAY SUNDAY. THE GFS BRINGS AN
UPPER LEVEL TROUGH AND A SLOW MOVING COLD FRONT THROUGH THE PLAINS
ON SUNDAY AND MONDAY...WITH SEVERAL DISTURBANCES MOVING THROUGH
CENTRAL ALABAMA AHEAD OF THE MAIN SYSTEM. RAIN CONTINUES THROUGH
MONDAY AND TUESDAY MORNING...BEFORE THE COLD FRONT FINALLY SAGS
SOUTH OF THE AREA. MEANWHILE...THE ECMWF KEEPS HIGH PRESSURE
ACROSS THE AREA...WITH THE TROUGH MOVING THROUGH ROUGHLY 24 HOURS
AFTER THE GFS. WITH THE HIGH DISCREPANCIES...DID NOT INCREASE POPS
FOR THE EXTENDED PERIOD. TEMPERATURES SHOULD BE NICE THROUGH THE
PERIOD...WITH NORMAL TO ABOVE NORMAL READINGS ACROSS THE AREA.

73

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. WINDS WILL
REMAIN LIGHT AND SHOULD SHIFT FROM NORTHEAST TO EAST OR SOUTHEAST
BY THE AFTERNOON.

NOTE...THE NATIONAL WEATHER SERVICE WILL BE ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED FROM APRIL 20TH
00Z THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY
OF OBSERVATIONS...KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE
END OF THE FORECAST.

87/GRANTHAM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 8 AM CDT THIS MORNING FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Apr 16, 7:54 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT WED APR 16 2014

ALZ011>015-017>050-170300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
754 AM CDT WED APR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

RELATIVE HUMIDITY VALUES COULD DROP TO AROUND 20 PERCENT THIS
AFTERNOON WHICH WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS.

FLOODING WILL CONTINUE ON A FEW SOUTH CENTRAL ALABAMA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FLOODING WILL CONTINUE ON A FEW CENTRAL ALABAMA RIVERS...PERHAPS
UNTIL EARLY NEXT WEEK...AS ADDITIONAL RISES ARE OCCURRING DUE TO
RECENT RAINS. FLOODING IS EXPECTED ESPECIALLY ON THE LOWER
TOMBIGBEE...LOWER BLACK WARRIOR...SUCARNOOCHEE...AND LOWER CAHABA
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IS
NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.